Child with superior sagittal sinus thrombosis - Platelets gone awry

Fennario1 fennario1 at aol.com
Tue Nov 5 14:34:35 EST 1996


Our 5 yr old daughter was admitted to PICU at Stanford with superior
sagittal and lateral sinus thromboses.  She had a cold with no fever,
small amount of vomiting after about a week.  One afternoon she awoke from
a nap crying that she couldn't sleep and that her hand didn't work. 
Called pediatrician and asked to bring her in.  By the time we arrived,
she was partially paralyzed on left side - could not move left leg
(swinging it forward in order to walk) and lost fine motor ability in left
hand (paw like).  Initial CT showed sinusitis, but no other irregularity. 
First seizure in emergency room.  Left hand, arm and shoulder involved. 
Dilantin administered iv while awaiting tranport to children's hospital at
Stanford Univ.  Upon inital exam by neurologist 2nd seizure took place. 
Course of treatment is work in progress, and that is why I am asking if
anyone has any constructive theories, information, suggestions.  Initially
on dilantin, that med was changed due to interruption of administration of
other meds and irritation of administration  - child screamed of burning
when given and it caused frequent infiltration of iv lines (they didn't
even last a day - some only a few hours).  Phosphenatin (sp?) was used as
an alternative and was well tolerated.  Heparin was administered and
antiseizure med was changed to tegratol.  Coumadin was also administered
and hemmorhaging occurred when heparin and coumadin levels peaked
simultaneously.  Hemorrhaging resulted in partial paralysis but movement
was much improved within an hour. She has been released from the hospital
but her blood levels are not in goal ranges.  Upon admission platelet
count was 67K; at discharge her platelets had climbed to 410K.  Now her
platelets are dropping steadily and are currently 131K  one week after
discharge. Goal is 400 - 500K.   INR level at discharge was 1.35  Goal is
1.5 - 2.0.  She has gone from 1.35 to 1.2 in the last few days.  Theory in
hospital was that clot in her brain is using platelets to maintain mass. 
Yesterday, pediatrician was concerned about drop in platelets and is
considering readmitting to hospital for additional heparin treatment. 
Tomorrow morning we meet with neuro team.  We know that the tegratol is
working against the coumadin now, so our goal is to wean from the
tegratol.  Current dosage is 100 mg bid.  Current symptoms include:
moderate to severe abdominal pain, double vision, occasional vomiting.  If
you can offer any info, please respond asap.  Thank you for reading this. 
Sincerely,
Donna Richstone - San Mateo, CA



More information about the Neur-sci mailing list